23 January 2009

Use of antpsychotic drugs in long term care

Antipsychotic drugs and sudden cardiac death
Dementia News (Alzheimer's Australia): 23 January 2009
People taking typical antipsychotic drugs are known to be at risk of developing serious abnormalities in heart rhythm, and of succumbing to sudden cardiac death. Atypical antipsychotic drugs are gradually replacing typical antipsychotics, but less is known about cardiac safety with these drugs.

Dr Wayne and colleagues from the Tennessee Medicaid, Vanderbilt University, conducted a retrospective study to calculate the incidence of sudden cardiac death among current users of typical and atypical antipsychotics. They investigated 44,218 users of typical antipsychotics and 46,089 users of atypical antipsychotics, whom they matched with 186,600 nonusers. Their analyses showed that the sudden cardiac death rate in people who were using either typical or atypical antipsychotic drugs was twice that of nonusers. Furthermore, risk increased significantly with dose. Former users of antipsychotics were at no significantly increased risk.

These are important findings for people with dementia as many are prescribed both typical and atypical antipsychotics.

The paper, Atypical Antipsychotic Drugs and the Risk of Sudden Cardiac Death, by Dr Wayne and colleagues, is published in The New England Journal of Medicine Volume 360:225-235, January 15, 2009 Number 3.

Adapted from Journal Watch news story.

Also see Alzheimer's News story Antipsychotics lower long-term survival in dementia for additional reviews and links

No comments:

Post a Comment

Alzheimer's Australia NSW

Alzheimer's Australia NSW
Alzheimer's Australia NSW

Latest headlines from Library News

Library News

Total Pageviews